Kentucky, 2023

Strong Wind in Kentucky, January 19, 2023

January 19, 2023 · NWS PAH · 22 events in 22 counties and zones

Strong northwest winds gusted up to 50 mph on the back side of a low pressure system over the Great Lakes region. The peak wind gust in western Kentucky was 50 mph at the mesonet site in Muhlenberg County six miles north of Greenville.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong northwest winds gusted up to 50 mph on the back side of a low pressure system over the Great Lakes region. The peak wind gust in western Kentucky was 50 mph at the mesonet site in Muhlenberg County six miles north of Greenville. Other strong gusts were measured to 49 mph at the mesonet site six miles north of Hopkinsville, as well as the Madisonville airport. A peak gust to 48 mph was measured near Murray and 47 mph at Owensboro. Other measured gusts across western Kentucky were mostly from 40 to 45 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 19, 5:56 AM CST, 5 hours 4 minutes earlier.

Area forecast discussion, Jan 19, 5:56 AM CST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
556 AM CST Thu Jan 19 2023

.UPDATE...
Issued at 555 AM CST Thu Jan 19 2023

Updated aviation discussion for 12Z TAFs.

&&

.SHORT TERM...(Today through Saturday)
Issued at 315 AM CST Thu Jan 19 2023

The main weather highlights in the near term include early morning
fog, strong gusty winds later today, and a very small chance for
showers across our Wabash Valley counties. Forecast confidence is
decent through the near term with relatively good model agreement.

Patchy dense fog developed over southeast Missouri last evening
and has been slowly creeping northeastward into southern Illinois
overnight. While not persistent enough for an advisory, the fog
will still pose a hazard to travelers through the early morning
hours, especially in portions of southern Illinois and eventually
migrating into the Interstate 64 corridor. Will continue to handle
via SPS and social media for now unless trends suggest otherwise.

Nearly vertically stacked low pressure over northern Missouri this
morning will track northeast into the Great Lakes region later
today. After some clearing this morning in the wake of the first
frontal passage, more clouds are forecast to arrive later this
morning into the afternoon as a secondary front pushes through. In
the better mixed air ahead of the front, southwest winds will
become gusty later this morning into the afternoon. Occasional
gusts of 30 to 40 mph are possible, especially across portions of
western Kentucky and southwest Indiana. Again, this is largely
below advisory criteria (40+ mph), so plan to handle via the HWO
and SPS. A few showers also cannot be ruled out across our Wabash
Valley communities in southeast Illinois and southwest Indiana as
a lobe of energy pivots south of the upper low, but better chances
should remain just north of the forecast area.

Otherwise, the remainder of the short term is looking dry and
tranquil as high pressure ridging aloft and at the surface builds
east into the region through Saturday. As drier air filters in,
expect more sunshine on Friday, especially by afternoon, and on
Saturday as well. Highs today will range from the upper 40s
northwest to near 60 southeast, while most of the area tops out
in the 50s. Highs should range from the upper 30s to middle 40s
both Friday and Saturday. Lows tonight around 30 should dip into
the 20s by Friday night.

.LONG TERM...(Saturday night through Wednesday)

Issued at 315 AM CST Thu Jan 19 2023

Model outputs and the forecast are still on track. An upper level
trof will evolve over the Plains as energy phases with the northern
stream. The system will track east and bring the region a chance of
light precipitation Saturday night into Sunday. The chances will be
highest across west KY and lower elsewhere. Given the overall
thermal profile, cannot rule out light mix late Saturday night into
Sunday morning mainly southern IL into southwest IN. But impacts
should be nil.

Quiet weather returns by Monday. Then our focus turns to a system
forecast to affect the area around the middle of next week. There is
a high degree of uncertainty with this system. Precipitation is
likely. Type is unclear. Will maintain our mainly rain chance, and
have a scant mix of light snow here and there. But it could be a
system worth watching. The spread in the guidance means we will stay
the course with the NBM and the ensemble means for now.

&&

.AVIATION...
Issued at 555 AM CST Thu Jan 19 2023

Once patchy IFR conditions diminish early this morning, VFR
conditions are forecast through midday, followed by an increase in
MVFR and low VFR ceilings this afternoon. Gradual clearing is
expected from southwest to northeast tonight, but MVFR ceilings
are likely to hold on through daybreak Friday at KEVV/KOWB/KMVN.
West southwest winds will increase to around 20 knots with gusts
of 25 to 35 knots this afternoon. West winds 10 to 20 knots with
gusts in excess of 20 knots will continue into the evening, but
some decrease is expected overnight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...RJP
SHORT TERM...RJP
LONG TERM...CN
AVIATION...RJP
Hazardous weather outlook, Jan 19, 3:25 AM CST, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
325 AM CST Thu Jan 19 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
325 AM CST Thu Jan 19 2023 /425 AM EST Thu Jan 19 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Wind gusts of 30 to 40 mph are forecast late this morning and
this afternoon. The strongest gusts are expected across western
Kentucky and southwest Indiana.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 strong wind. Local standard time, as filed.

Strong Wind, Ballard

When
January 19, 11:00 AM CST to 3:00 PM CST
Where
Ballard forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Strong Wind, Carlisle

When
January 19, 11:00 AM CST to 3:00 PM CST
Where
Carlisle forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Strong Wind, Hickman

When
January 19, 11:00 AM CST to 3:00 PM CST
Where
Hickman forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Strong Wind, Fulton

When
January 19, 11:00 AM CST to 3:00 PM CST
Where
Fulton forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Strong Wind, McCracken

When
January 19, 11:00 AM CST to 3:00 PM CST
Where
McCracken forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Strong Wind, Graves

When
January 19, 11:00 AM CST to 3:00 PM CST
Where
Graves forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Strong Wind, Livingston

When
January 19, 11:00 AM CST to 3:00 PM CST
Where
Livingston forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Strong Wind, Calloway

When
January 19, 11:00 AM CST to 3:00 PM CST
Where
Calloway forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Strong Wind, Marshall

When
January 19, 11:00 AM CST to 3:00 PM CST
Where
Marshall forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Strong Wind, Crittenden

When
January 19, 11:00 AM CST to 6:00 PM CST
Where
Crittenden forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Strong Wind, Union

When
January 19, 11:00 AM CST to 6:00 PM CST
Where
Union forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Strong Wind, Henderson

When
January 19, 11:00 AM CST to 6:00 PM CST
Where
Henderson forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Strong Wind, Daviess

When
January 19, 11:00 AM CST to 6:00 PM CST
Where
Daviess forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
AWSS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Strong Wind, Webster

When
January 19, 11:00 AM CST to 6:00 PM CST
Where
Webster forecast zone
Measured
41 kt (47 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Strong Wind, McLean

When
January 19, 11:00 AM CST to 6:00 PM CST
Where
McLean forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Strong Wind, Muhlenberg

When
January 19, 11:00 AM CST to 6:00 PM CST
Where
Muhlenberg forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Strong Wind, Hopkins

When
January 19, 11:00 AM CST to 6:00 PM CST
Where
Hopkins forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Strong Wind, Caldwell

When
January 19, 11:00 AM CST to 6:00 PM CST
Where
Caldwell forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Strong Wind, Lyon

When
January 19, 11:00 AM CST to 6:00 PM CST
Where
Lyon forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Strong Wind, Trigg

When
January 19, 11:00 AM CST to 6:00 PM CST
Where
Trigg forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Strong Wind, Christian

When
January 19, 11:00 AM CST to 6:00 PM CST
Where
Christian forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Strong Wind, Todd

When
January 19, 11:00 AM CST to 6:00 PM CST
Where
Todd forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070999, 1071000, 1071001, 1071002, 1071003, 1071004, 1071005, 1071006, 1071007, 1071008, 1071009, 1071010, 1071011, 1071012, 1071013, 1071014, 1071015, 1071016, 1071017, 1071018, 1071019, 1071020.